Indiana, 2015

Flash Flooding in Indiana, July 7, 2015

July 7, 2015 · NWS LMK · 5 events in 2 counties and zones

An approaching cold front from the northwest interacted with a warm and very moist air mass during the afternoon hours of July 7th. Scattered to numerous thunderstorms developed, some of which produced flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An approaching cold front from the northwest interacted with a warm and very moist air mass during the afternoon hours of July 7th. Scattered to numerous thunderstorms developed, some of which produced flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 7, 5:42 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 7, 5:42 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
642 AM EDT Tue Jul 7 2015

...Updated Aviation Discussion...

...Forecast Update...
Issued at 618 AM EDT Tue Jul 7 2015

Updated the forecast this morning, mainly to up pops given the
convection that has developed out to the west.  This initial round
of storms will push through the region during the morning hours,
bringing mainly a heavy rain threat.  It remains to be seen how much
recovery will take place in the wake of this activity this
afternoon, but think central and southern KY stand the best chance
to see 1000-2000 J/kg of MLCAPE build by the afternoon
hours.  This may result in a stronger storm or two in this area this
afternoon into the evening, but still think any organized severe
threat is quite low given the reasons mentioned in the short term
discussion. The main threat today will likely be torrential rainfall
and perhaps some localized flooding. Updated products already out.

.SHORT TERM (Now through Wednesday)...
Issued at 315 AM EDT Mon Jul 6 2015

The synoptic pattern early this morning features generally zonal
flow across the Ohio Valley.  This regime will allow for a shortwave
trough and associated surface cold front to affect the region
through the period, bringing rounds of showers and thunderstorms.

All is quiet across the region early this morning, but this will
likely change as we head towards dawn and beyond.  Convection has
already begun to blossom over the past 30 minutes across southeast
MO and southwest KY.  This is due to increasing isentropic ascent on
the nose of a 20-30 knot low-level jet.  As we head through the
morning hours, this jet will veer into the Ohio Valley, which should
push a round of showers and thunderstorms across central KY and
southern IN mainly during the morning hours into the early afternoon.

The question then becomes whether or not we are able to sufficiently
destabilize in the wake of this morning activity.  The latest
guidance continues to suggest that we should at least marginally
recover to see MLCAPE values of 1000-2000 J/kg, with the highest
values across the southwest CWA.  The slab-like ascent along the
front and any lingering outflow boundaries should be the focus for
renewed convective development this afternoon into this evening.
The latest hi-res guidance suggests that outflow from the convection
this afternoon into this evening should help push the effective
boundary further to the south tonight, so have raised pops in the
south overnight while lowering them in the north.  Any organized
severe weather today seems rather unlikely given 0-6km shear vectors
of only 10-20 knots, along with weak mid-level lapse rates.
However, there is some decent flow of 30-40 knots in the 850mb layer
which may help to foster some isolated instances of stronger wind
gusts as precipitation loading helps to mix these winds down.

Speaking of precipitation, PWATs will climb in excess of 2 inches
today as the front approaches, which will lead to very efficient
rain producers.  Debated a Flash Flood Watch with neighboring
offices, but decided to hold off for now.  The first reason is that
we have had a few days to dry out, which has pushed flash flood
guidance values up considerably from where they were a couple of
days ago.  Additionally, there is some uncertainty as to how the
expected morning convection will play out, as it certainly could
affect more robust storm development this afternoon.  It seems most
likely that southern IN and northern KY would stand the highest
chance of seeing the heavier rainfall, but storm outflows may stall
tonight over south-central KY which may focus some heavy rainfall
there too.  Think the threat will be generally confined to where
storms locally train, thus do not think it is prudent at this time
to put out a watch given the uncertainties of where (and if) this
training might occur.

Otherwise, convection will push northeast on Wednesday as ridging
across the Southeast begins to strengthen.  This will help push the
effective boundary north through the day, so the higher precip
chances will be across the south in the morning shifting to the
north in the afternoon.  There will likely be a good temperature
gradient that sets up along this boundary, with south-central KY
climbing into the mid/upper 80s and northern KY/southern IN staying
confined in upper 70s and lower 80s.

.LONG TERM (Wednesday Night through Monday)...
Issued at 303 AM EDT Tue Jul 7 2015

An upper ridge will slowly retrograde across the southern United
States over the course of the long term forecast period. While the
ridge will generally suppress convection, we will be on the edge of
the ridge much of the time, so there will still be the question of
whether or not we will continue to get some thunderstorm activity.
Overall, the best chance for storms for the bulk of the long term in
the LMK CWA will be from southern Indiana into the northern Blue
Grass where the ridge's influence will be the weakest. Then by
Sunday/Monday we'll get into northwest flow as the ridge moves into
the southern Plains and southern Rockies. This will lead to better
areawide thunderstorm chances as waves drop down the back side of
Canadian troffing digging into the eastern U.S.

Wednesday night through Thursday surface low pressure will advance
from Missouri to Ohio. Showers and thunderstorms can be expected
with this feature, especially in southern Indiana Wednesday night as
the low moves by. Scattered convection will be possible over much of
the region Thursday as the low's trailing front swings through.

MCS development is expected over the Midwest Thursday night. At this
time it appears that the bulk of the rain will remain to our
northwest. Nevertheless, we'll have to account for the possibility
of some shower activity making it into the LMK CWA late Thursday
night into Friday morning as any remnants from the overnight
convection make it this far east before the upper ridge squelches
them.

On Friday the deterministic model runs bring a fair amount of QPF
into the region. With the upper ridge strengthening overhead,
though, the feeling right now is that this QPF is overdone.
Supporting this idea is the fact that the ensemble means are quite a
bit drier. There could be some left-over boundaries from the
previous night's MCS to our west (especially if any of that activity
does indeed make it here), so will go ahead and include a PoP in the
forecast but will keep it small and will restrict it to southern
Indiana/northern Blue Grass away from the heart of the upper ridge.

After a mostly dry weekend, PoPs will ramp back up for Monday as the
ridge moves away.

High temperatures will gradually climb from the 80s to finish out
the work week into the 90s for the weekend as the ridge asserts
itself. Heat index readings will peak around 100 Saturday afternoon.
Morning lows will generally be around 70, though by Sunday morning
urban cores may not fall much below the mid 70s.

&&

.AVIATION (12Z TAF Update)...
Issued at 640 AM EDT Tue Jul 7 2015

The first round of convection has developed across western KY this
morning, and will push mainly into KSDF through the morning hours.
KBWG and KLEX will be on the edge of this activity, thus confidence
is not as high at these locations for flight restrictions in
SHRA/TSRA this morning.

By this afternoon into this evening, another round of storms will
affect all sites as a cold front approaches the region.  Will
introduce TEMPO groups for low-end MVFR vsbys in the heavier
showers/storms.  Have tried to time each round into the terminals,
but a storm will be possible at any time today.  Outside of any
convection, conditions will be VFR and winds will be gusty out of
the SSW at around 20 knots.  Convection should decrease in intensity
tonight, but scattered showers will be possible at all sites through
the overnight hours.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........KJD
Short Term.....KJD
Long Term......13
Aviation.......KJD
Hazardous weather outlook, Jul 7, 2:38 AM EST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
338 AM EDT TUE JUL 7 2015

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-080745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
338 AM EDT TUE JUL 7 2015 /238 AM CDT TUE JUL 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ROUNDS OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION
TODAY INTO THIS EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE
TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
WIND GUSTS OF 40 TO 50 MPH IN THE STRONGEST STORMS. IF STORMS ARE
ABLE TO REPEATEDLY PASS OVER THE SAME LOCATIONS...THEN LOCALIZED
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED STORMS WILL BE POSSIBLE...WITH THE BEST CHANCES
WEDNESDAY THROUGH THURSDAY AND THEN AGAIN ON MONDAY. THE STRONGER
STORMS WILL BE CAPABLE OF GUSTY WINDS AND LOCALLY HEAVY RAIN.

THIS WEEKEND WILL BE A HOT ONE WITH AFTERNOON HEAT INDEX READINGS
PEAKING AROUND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT STRONG WINDS AND FLOODING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/13

The radar

The Louisville radar (KLVX), 76 km away, was scanning. The volume nearest the first event began at 14:20 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Dubois

When
July 7, 9:18 AM EST
Where
Dubois County, 0.69 mi S of Birdseye to 2.07 mi ESE of Birdseye
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.310, -86.700

The Dubois County emergency manager reported some roads across the county were flooded due to high water. Between 1 and 2 inches of rain fell from slow moving thunderstorms, on top of already saturated ground.

Flash Flood, Dubois

When
July 7, 9:19 AM EST
Where
Dubois County, 0.88 mi NE of Ferdinand to 1.55 mi NNE of Ferdinand
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.230, -86.860

The Dubois County emergency manager reported flooded roads in the area from excessive rainfall. Between 1 and 2 inches of rain fell from slow moving thunderstorms.

Flash Flood, Orange

When
July 7, 9:21 AM EST
Where
Orange County, 0.69 mi N of Paoli to 1.17 mi SSW of Paoli Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.560, -86.470

An Orange County law enforcement official reported that Highway 150 between French Lick and Paoli was flooded in spots. Around 2 inches of rain fell in the area from slow moving thunderstorms.

Flash Flood, Orange

When
July 7, 9:52 AM EST
Where
Orange County, 0.69 mi N of Paoli to 1.05 mi N of Paoli
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.560, -86.470

A law enforcement official reported that SR56 west of Paoli was closed due to high water flowing over it. Around 2 inches of rain fell from slow moving thunderstorms.

Flash Flood, Dubois

When
July 7, 9:54 AM EST
Where
Dubois County, 1.89 mi S of Birdseye to 2.25 mi S of Birdseye
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.293, -86.696

The Dubois County emergency manager reported flooded roads in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583938, 583939, 583940, 583941, 583942.